Colorado, 2025

Winter Storm and Winter Weather in Colorado, May 4 to 5, 2025

May 4 to 5, 2025 · NWS GJT · 2 events in 2 counties and zones

A closed low pressure system moved across the Four Corners into southwest Colorado, bringing abundant moisture and enough cold air to result in moderate to heavy snowfall across the San Juan Mountains, especially above timberline, where snowfall exceeded a foot. Very little if any snow fell elsewhere due to the concentration of dynamics with the low, with rain primarily below 9000 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A closed low pressure system moved across the Four Corners into southwest Colorado, bringing abundant moisture and enough cold air to result in moderate to heavy snowfall across the San Juan Mountains, especially above timberline, where snowfall exceeded a foot. Very little if any snow fell elsewhere due to the concentration of dynamics with the low, with rain primarily below 9000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 4, 1:25 PM MST, 1 hour 35 minutes earlier. Its key messages:

  • Showers and thunderstorms have broken out this afternoon and is becoming widespread across the area.
  • Heavier precipitation will develop early Monday over the southern mountains of Colorado before transitioning to northeast Utah and northwest Colorado by Monday night.
  • Winter Weather Advisories have been issued for the San Juan Mountains from 6 PM this evening to 6 AM Tuesday above 9500ft for 4 to 10 inches of snow with significantly higher amounts above timberline on favored peaks.
  • Unsettled and cool conditions continue into the mid week before warmer and drier conditions return by late week.
Area forecast discussion, May 4, 1:25 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
225 PM MDT Sun May 4 2025

.KEY MESSAGES...

- Showers and thunderstorms have broken out this afternoon and
  is becoming widespread across the area.

- Heavier precipitation will develop early Monday over the
  southern mountains of Colorado before transitioning to
  northeast Utah and northwest Colorado by Monday night.

- Winter Weather Advisories have been issued for the San Juan
  Mountains from 6 PM this evening to 6 AM Tuesday above 9500ft
  for 4 to 10 inches of snow with significantly higher amounts
  above timberline on favored peaks.

- Unsettled and cool conditions continue into the mid week
  before warmer and drier conditions return by late week.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 210 PM MDT Sun May 4 2025

A widespread precipitation event will begin today as a slow moving
closed low in the Desert Southwest moves eastward towards our
region. Precipitation from this system is expected to favor the
southern mountains, where there is a greater than 75% chance of 8"
or more of snowfall for the highest peaks through Wednesday morning.
During the day snow levels will generally remain above 9,000ft, so
rain is the primary precipitation type expected across the CWA for
all but the highest peaks. However, impacts are possible where
snowfall is occurring, particularly at night as snow levels drop.
Minor to moderate travel impacts are expected in the San Juan
Mountains where a Winter Weather Advisory is in effect from 6 PM
this evening to 6 AM Wednesday. Satellite imagery shows increasing
cloud coverage, moving in from the southwest with the incoming
moisture. Precipitation has begun, particularly near the San Juans
and in eastern Utah, but looking at traffic cameras it seems much of
the ongoing precipitation is virga. Daytime heating and the influx
of moisture has caused afternoon convection to already fire today.
The highest PoPs this afternoon are around the southern mountains
where showers and thunderstorms have already begun. However, showers
and thunderstorms are expected across the CWA as upper level support
increases from bits of energy from the closed low passing through
our area in addition to dynamics from a cyclonically curved jet
streak on the southern side of the low. Given the expected slow
moving nature of this system, and continuously elevated atmospheric
moisture, widespread precipitation is expected to continue over the
coming days. However, the bulk of the precipitation should occur by
Monday night as the system propagates eastward and the heaviest
precipitation shifts to east of the Continental Divide.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 210 PM MDT Sun May 4 2025

The closed low will be located over central New Mexico Tuesday as
the deepest moisture moves to SE Colorado and Texas. That's not to
say our precip has finished as moisture rotating around the low is
still expected to fall along the Continental Divide. A secondary
weak area of low pressure will also drop down from Idaho/Wyoming and
bring some showers and a few storms to the CWA on Tuesday. Most
precip will end Tuesday night though a few stray showers can't be
ruled out. Looking ahead to Wednesday, plenty of instability remains
in the atmosphere as lingering moisture and daytime heating bring
yet another afternoon and evening of unsettled weather. The higher
terrain will be favored for any showers and storms that do form and
these, mostly over the Western Slope. A ridge axis builds in for the
weekend but with moisture remaining across the area, we can expect
some unsettled weather to continue. Daytime heating and minor
wiggles through the mean flow will cause enough destabilization and
lift for some isolated to scattered showers and storms to fire. This
is borne out by both the EC and GFS deterministic models showing
afternoon and evening convection through the remainder of the long
term period. Outside of convection, partly to mostly sunny skies
will be the rule. High temps will start below normal Tuesday but by
Thursday, temps will have risen to a few degrees above normal and by
week's end, about 10 degrees warmer than the usual early May
values.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1124 AM MDT Sun May 4 2025

Convection has started firing across the area with a few
lightning strikes noted over southern portions of the forecast
area. VCSH and VCTS looks to be a safe bet for most TAF sites as
moisture increases from south to north today. Despite this
increased moisture, VFR will remain the predominant flight
category until later this evening when ILS and MVFR conditions
have a 30 percent probability of occurring as moisture increases
ahead of a closed low that continues to approach the area.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from 6 PM this evening to 6 AM MDT
     Tuesday for COZ018-019.
UT...None.

&&

SHORT TERM...GF
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, May 4, 3:10 AM MST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
410 AM MDT Sun May 4 2025

COZ001>014-017>023-UTZ022>025-027>029-051015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
410 AM MDT Sun May 4 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Thunderstorm development will be possible today with gusty winds to
50 mph the main threat from storms. High elevation snowfall will
begin over the San Juans this afternoon but impacts should remain
above timberline. As snow levels fall overnight some minor travel
impacts could occur over the southern mountain corridors through
sunrise.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily thunderstorm development can be expected with moderate to
heavy rainfall rates at times. High elevation snow will be possible
through the middle of the week. Significant impacts are expected to
remain above timberline for the most part. However snow may
accumulate on high mountain corridors during the overnight hours and
create temporary slushy to snow packed conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 11:34 AM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1234 PM MDT Sun May 4 2025

COZ021-041900-
Four Corners/Upper Dolores River CO-
1234 PM MDT Sun May 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MONTEZUMA COUNTY
THROUGH 100 PM MDT...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Cortez, or 22 miles north of Shiprock, moving
northwest at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cortez, Mesa Verde Natl Park, and Towaoc.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 6 and 32.
 U.S. Highway 160 in Colorado between mile markers 18 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 10898 3744 10861 3708 10843 3700 10856
      3700 10864
TIME...MOT...LOC 1834Z 151DEG 27KT 3710 10857

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TGR
Special weather statement, May 4, 12:03 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
103 PM MDT Sun May 4 2025

COZ019-021-022-041930-
Animas River Basin CO-Southwest San Juan Mountains CO-
Four Corners/Upper Dolores River CO-
103 PM MDT Sun May 4 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONTEZUMA AND
SOUTHWESTERN LA PLATA COUNTIES THROUGH 130 PM MDT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Mancos, or 28 miles west of Durango, moving north at
35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cortez, Mancos, and Mesa Verde Natl Park.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 27 and 32.
 U.S. Highway 160 in Colorado between mile markers 32 and 58.
 Colorado 145 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3712 10816 3709 10857 3742 10871 3748 10829
TIME...MOT...LOC 1902Z 164DEG 29KT 3719 10837

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BW
Local storm report, May 4, 1:17 PM MST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
217 PM MDT Sun May 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Hail             1 W Moab                38.58N 109.57W
05/04/2025  M0.25 Inch       Grand              UT   Trained Spotter

&&

MDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Northwestern San Juan Mountains

When
May 4, 3:00 PM MST to May 5, 11:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area.

Winter Storm, Southwestern San Juan Mountains

When
May 4, 3:00 PM MST to May 5, 11:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 7 to 15 inches of snow fell across the area with locally higher amounts up to 17 inches at Cumbres Trestle. Wind gusts were in the 45 to 54 mph range at elevations above 12,000 feet with a peak wind gust of 54 mph at Eagle.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253825, 1253827.